Clinical question: What is the incidence of hyponatremia in patients treated with mirtazapine?
Background: The development of hyponatremia has been associated with selective serotonin inhibitors and other antidepressant medications. Several studies and reports have linked mirtazapine with the development of hyponatremia, but the overall incidence has yet to be defined.
Study design: Systematic review
Setting: PubMed, Scopus, grey literature
Synopsis: A retrospective review of the literature identified 10 eligible experimental and objectional studies evaluating mirtazapine-induced hyponatremia in adult and elderly patients prior to November 2021. A total of 1,007 out of 30,844 patients identified in the studies developed hyponatremia after initiating mirtazapine with an instance of 3.26% (95% CI, 3.06%-3.45%). Osmolality data provided on seven patients met the criteria for diagnosis of syndrome of inappropriate antidiuretic hormone secretion.
Bottom line: Mirtazapine administration presents a moderate risk for the development of hyponatremia and should be discontinued in patients who have clinically significant hyponatremia.
Citation: Moscona-Nissan A Sr, et al. Mirtazapine risk of hyponatremia and syndrome of inappropriate antidiuretic hormone secretion in adult and elderly patients: a systematic review. Cureus. 2021;13(12):e20823. doi: 10.7759/cureus.20823.
Dr. O’Neill is a hospitalist and assistant professor of medicine at the University of New Mexico Hospital, Albuquerque, N.M.